What to do?

This is my first post. I've had rls and plmd for 35 years. They arrive in two forms. Painful and weird muscle contractions, spasms, donkey bites and jumps, all involuntary. Nerve shocks similar to electric shocks shooting along neural pathways in my legs, and sometimes occurring as needle-like pain penetrating a knee or foot. One or other of these torments occur at a rate of about two per minute through the night. The pain level is high. Sometimes I have muscle-flutter in my face and shoulder convulsions.

My doctor says medical science has produced nothing that helps apart from Quinine and Amitriptine, both of which are ineffective in my case. Can this be true - nothing at all? They say there may be something doing in 5 or 10 years.

I'm thinking of asking for a referral to a neurologist or going to one privately.

I'd be super-grateful for any thoughts or comments.

21 Replies

oldestnewest
  • That information is totally wrong and if you have what you say and your Dr knows you have this they are steering you very wrong!!

    rlshelp.org.

    And look at the treatment section on left of screen.

    Good luck.

  • Thanks raffs - that's genuinely amazing. I thought there was nothing in the Meds cabinet, but it seems there is hope that this horror might be relieved. How many days have I gone through so under slept that I can't remember what happened a hour before.

    Robert

  • Dear rkatt, I don't know what plmd is or donkey bites for that matter so I'm not sure if what I share will be useful. I have most of the same symptoms you are having mostly at night. Some of them come and go and others are always there. My legs are always cold so I sleep with an electric pad when I can actually lie down and sleep. Rls keeps me up most nights. I have diabetes, osteoarthritis,rls so that's the source of my symptoms. It seems to me you might need more testing and maybe a diagnosis from a specialist . I think there is more going on than rls. Another issue could be your meds. if you are on any. It's going to take some detective work on your part. My advice is to stay off drugs if you possibly can or at least a low dosage . For comfort heating pad, hot baths , aspercream , massage, pillows under legs, any thing that gives you relief. What you're going through is very nasty, I hope you get an answer soon.

  • Thank you so much, vintage me - your advice is really helpful and your wishes much appreciated. There may indeed be an underlying condition. I'm not taking Meds at the moment. By donkey bites I mean an involuntary clenching of the muscles just above my knee - sudden and excruciating. I am going to take this further. It can't go on. Best wishes, Robert

  • Amitriptyline will make RLS much worse for vast majority of us. Quinine is not a RLS treatment it is for cramp which is a different thing altogether. There are many medications for RLS so I would suggest you ditch your useless doctor and go and see either a Neurologist who specialises in Movement Disorders or a Sleep Doctor, good luck. .Pipps x

  • Thanks Pipps. You've helped me make up my mind - I'm definitely going to request a referral to a specialist on the NHS, and hope my GP doesn't refuse. All the doctors I've seen at the practise are dismissive. I brought in a medical paper I'd downloaded from the Internet ... and left with a flea in my ear - they were furious. But that's it! I'm going to go for the appropriate treatment, fight for it.

  • Tramadol is found to be a good treatment for many.Codeine is weaker but helps some and as you are in UK you can buy Co-Codamol from the Pharmacy.It is only a small amount of Codeine as it is mixed in with Paracetamol but its worth a go it might just take the edge off x

  • Thanks. Yes, what would help most is an effective painkiller. Co-codamol ive tried but found too weak. I've looked up Tramadol, which you suggest, and it seems promising.

    Since I sent you my previous message I've amazingly slept for 2 hours after taking Krotom, which I heard about on this forum. But rls has just broken through.

    Glad I signed up here - there seems more than a glimmer of hope!!!

    Best wishes,

    Robert x

  • I cannot advice you on Kratom as I have never tried it .x

  • I have always had a reasonable relationship with my GP, although that was strained a bit when I developed ME - he was what I can only describe as off-handed.

    Long story short when I was seen by a specialist he was more than helpful. Also when I had stopped my tramadol as it had become ineffective he wouldn't prescribe other strong pain killers until I seen the pain clinic after that he had no problem changing the strong drugs they had put me on to stronger ones!!!

    What I'm trying to say is I think Dr's like GP's are part cowards and part constrained by law. The drugs we NEED are some of the more addictive and troublesome drugs out there and I would imagine most Dr's are reluctant to prescribe as a few years down the line they could be blamed for causing addiction, (and I have heard addiction nurses blame GP's for a lot of suffering) - imho another detrimental effect of the Misuse of Drugs Act!!!

    If you see a specialist and the practice is still being awkward I would move, regardless of the hassle because life is too short to be spent in agony!!

    Good luck

  • Good point. Youve described my gp practice perfectly, now I think about it. I was prescribed zopiclone, a sleeping tablet, by a private doctor and my NHS doctor was unimpressed. I did become addicted, but came off them last year.

    Thanks,

    Robert

  • Should your Neurologist decide to try you on a dopamine agonists type of med then make sure that it is the Neupro patch as it has the lowest rate of augmentation of all the Dopamine Agonists, It is the most expensive so they will want to try you on Requip (Ropinerole ) or Mirapex (Pramipexole ) first as they are cheap but I would push for Neupro patch x

  • Excellent advice. Are the Side effects of dopamine agonists severe? I like the sound of tramadol, though. I have made an appointment with my GP to ask for a referral to a specialist. Hope it happens quickly.

    How are you?

    And thanks times ten!

    X

  • The main problem with the Dopamine Agonists is augmentation, take a look at the YouTube video I have just posted about for an explanation of this.They are also not recommended for those that have impulse control/addiction problems addicts they have been linked to compulsive gambling, overeating and sex addiction!

  • Eek. Caution required and then some. I can see the need to be on ones own case and reserve the right to say no to x and yes to y. Mustn't think the specialist is always right.

    x

  • Have been on pretty much all the meds normally prescribed by doctors, including a movement disorder neurologist who wanted me to take a ridiculous amount of Mirapex. Everything works for a while, and then they up your dosage, big mistake. You will have augmentation , and it will continue to get worse. Stay away from the dopamine agonists ie Mirapex, Ropinirol, etc.

    Tramadol seems to be a good solution. I am currently weaning myself off Mirapex and taking Tramadol. Except for some breakthrough nights, I am finally getting some decent sleep.

    All the best, do your research.

  • Thanks gretakmac, that's invaluable advice. What a horrorshow you describe! I'm wary of dopamine agonists now - they don't seem the right way to go at all. Tramadol's the thing. Movement wouldn't bother me if it wasn't accompanied by serious pain. I'll do my research, and thanks for your wishes.

    Continue to sleep well.

    Good wishes

    rkatt

  • Hi Robert

    If you have not already visited it, another link that you may find helpful is rls-uk.org

    There is a section entitled For Professionals but after hearing what your GP's are like I doubt they would be interested. ;)

    Kaarina

  • Thanks Kaarina. That site looks very interesting indeed. My GPs might not study the relevant section but I certainly will. I brought them a medical paper I'd downloaded from the Internet - they were furious.

    I'm happy I joined Health Unlocked. For the first time I feel optimistic that something helpful might be done.

    Best wishes

    Robert

  • 'rkatt you have had. Lot of good advice ,I have had rls yearssssss and have had most of the med but at the min am on Tramodol and though I do have blips they are the best I have had try those ,good luck x

  • Thanks beady3. It's over to the doctors - I hope, hope, hope they play ball and let me have Tramadol! And hope it doesn't take long as I plan to go on holiday soon. I went to Corsica a few years ago and slept so little I brought back only three clear memories which were like photos.

    Thanks again,

    rkatt

You may also like...